Minnesota, 2012

Hail in Minnesota, May 28, 2012

May 28, 2012 · NWS MPX · 11 events in 6 counties and zones

A small complex of thunderstorms developed across central Minnesota during the afternoon of Monday, May 28th. The storms quickly became severe, and produced up to hen egg size hail around St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small complex of thunderstorms developed across central Minnesota during the afternoon of Monday, May 28th. The storms quickly became severe, and produced up to hen egg size hail around St. Cloud, and Sartell, Minnesota. Most of the storms weakened after 6 pm, and moved into west central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 1:33 PM CST, 2 minutes earlier.

Area forecast discussion, May 28, 1:33 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT MON MAY 28 2012

.DISCUSSION...
A COOL AND DAMP PERIOD THROUGH THE REST OF WORK WEEK...WITH DRIER
WEATHER ALONG WITH TEMPERATURES WARMING BACK INTO THE 70S AND 80S
NEXT SUNDAY.

UPPER LEVEL TROUGH CENTERED OVER NORTHERN NORTH DAKOTA...WILL
CONTINUE TO LIFT NORTHEAST THE UPPER GREAT LAKES BY TUESDAY MORNING.
REFLECTION OF THE UPPER TROUGH EXTENDS SOUTHWARD AS WEAK SURFACE
TROUGH OVER THE EASTERN HALF OF MN. ON GOING THUNDERSTORM ACTIVITY
WAS ASSOCIATED WITH INSTABILITY(1000-1500 J/KG SBCAPES) AND MOISTURE
CONVERGENCE ALONG THE FRONTAL BOUNDARY. WITH FREEZING LEVEL BELOW
10000 FEET...POSSIBLY SOME LARGE HAIL WITH A FEW OF THE STRONGER
STORMS THROUGH EARLY THIS EVENING.

UPPER TROUGH WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE UPPER
MIDWEST THROUGH TUESDAY NIGHT. COLD POOL ALOFT WILL EXTEND SOUTH
OVER MUCH OF FORECAST AREA INTO TUESDAY. A SHORT WAVE TROUGH IS
FORECAST TO ROTATE SOUTHEAST THROUGH OUR NORTHEAST HALF OF FA.
SCATTERED SHRA POSSIBLE THROUGH EARLY TUESDAY EVENING...THEN PARTIAL
CLEARING OVER SOUTHERN HALF TUESDAY NIGHT.

THE NEXT WEATHER SYSTEM WILL DEVELOP OVER THE NORTHERN PLAINS
WEDNESDAY...AND MOVE OVER SOUTHERN MN BY THURSDAY AFTERNOON. THIS
SYSTEM WILL HELP SQUEEZE OUT ANOTHER ADDITIONAL UP TO .25 HUNDREDTH
OF AN INCH OF PRECIPITATION.

MAX TEMPS OVER THE NEXT COUPLE OF DAYS WILL BE RATHER COOL...WITH
READINGS IN THE UPPER 50S AND LOWER 60S TUESDAY AND WEDNESDAY.

THE LATEST LONG RANGE MODEL...INDICATES MORE OF SAME WITH ANOTHER
PROLONGED PERIOD OF UNSETTLED WEATHER FOR MUCH OF THE UPPER MIDWEST
INTO NEXT WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/
OVERALL... VFR CONDITIONS WILL PREDOMINATE THROUGH THE FORECAST
PERIOD. THE UPPER LOW TO OUR NORTHWEST WILL MIGRATE EAST INTO THE
AREA THROUGH THE PERIOD... WORKING IN CONCERT WITH A SECONDARY
FRONTAL BOUNDARY TO KICK OFF SOME SCATTERED SHRA/TSRA THIS
AFTERNOON... THEN PERHAPS A FEW ISOLATED SHRA ON TUESDAY
AFTERNOON. CEILINGS WITH ANY SHRA/TSRA WILL MAINLY BE VFR WITH
JUST SOME BRIEF MVFR POSSIBLE. CONFIDENCE IN TIMING LOCATION OF
ACTIVITY IS TOO LOW TO SPECIFICALLY MENTION ANYTHING OTHER THAN
VFR VISIBILITIES... AND NO PREVAILING THUNDER AT THIS POINT. BEST
CHANCES THIS AFTERNOON WILL BE ACROSS THE NORTHERN SITES... WITH
KMSP LIKELY NEAR THE SOUTHERN EDGE OF ANYTHING THAT MANAGES TO GET
GOING. WOULD EXPECT SCATTERED CONVECTION TO DEVELOP ACROSS THE
WESTERN OR CENTRAL PORTION OF THE AREA AROUND 19Z OR 20Z... THEN
MIGRATE EAST THROUGH THE AFTERNOON INTO EARLY EVENING... ONCE
AGAIN MAINLY IMPACTING LOCATIONS ACROSS THE NORTH HALF OF THE
FORECAST AREA. WINDS WILL SHIFT FROM SOUTHWEST TO WEST-NORTHWEST
WITH THE FRONTAL PASSAGE... ALTHOUGH SOME BRIEF NORTH-NORTHWEST
WINDS ARE CURRENTLY IMPACTING THE NORTHWEST PART OF THE AREA DUE
TO SOME OUTFLOW FROM EARLIER CONVECTION. THAT BRIEF PERIOD OF
NORTH-NORTHWEST WINDS MAY IMPACT KSTC AND PERHAPS INTO KRWF... BUT
AT THIS POINT AM NOT MENTIONING IT ANY FARTHER SOUTH OR EAST. MORE
WIDESPREAD STRATOCU IS EXPECTED TUESDAY AS THE THERMAL TROUGH
MOVES INTO THE REGION... WITH SOME INITIAL CEILINGS AOB 3K FT
POSSIBLE BEFORE RISING BACK INTO VFR RANGE.

KMSP... TAF REFLECTS FORECAST EXPECTATIONS WITH MAIN UNCERTAINTY
BEING WITH THE CHANCES FOR SHRA/TSRA THIS AFTERNOON. IF/WHEN
ACTIVITY DEVELOPS UPSTREAM WILL AMEND AS NEEDED TO BETTER REFLECT
PROBABILITY AND TIMING OF THINGS. SOME UNCERTAINTY IS ALSO
ASSOCIATED WITH TIMING AND INITIAL HEIGHT OF CEILINGS MOVING INTO
THE AREA ON TUESDAY... WITH +/- 3 HOURS TIMING AND PERHAPS 500FT
DIFFERENCES IN CEILING POSSIBLE.

//OUTLOOK FOR KMSP FOR TUESDAY NIGHT THROUGH FRIDAY...
TUESDAY NIGHT...MVFR CEILINGS POSSIBLE EARLY.
WEDNESDAY THROUGH THURSDAY NIGHT...VFR CONDITIONS EXPECTED.
FRIDAY...MVFR CEILINGS POSSIBLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 28, 7:42 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
842 AM CDT MON MAY 28 2012

MNZ042>045-049>053-058>063-066-068>070-WIZ014>016-023>025-027-
291345-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
CARVER-SCOTT-DAKOTA-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
CHIPPEWA-
842 AM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM NEAR LONG
PRAIRIE SOUTH TO HUTCHINSON BY MID AFTERNOON... THEN MOVE EAST
THROUGH SAINT CLOUD... THE TWIN CITIES... AND PORTIONS OF WEST
CENTRAL WISCONSIN DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. SMALL HAIL IS POSSIBLE WITH ANY STORMS THAT DEVELOP... AND
THE STRONGEST STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE IN
DIAMETER AND LOCALIZED DAMAGING WIND GUSTS. THE PRIMARY AREA FOR
POTENTIAL SEVERE STORMS WILL BE NORTH OF A LINE FROM LITCHFIELD TO
LADYSMITH... MAINLY BETWEEN 3 PM AND 7 PM.

RIVER FLOODING IS POSSIBLE ALONG THE CROW AND COTTONWOOD RIVERS
DUE TO THE RECENT HEAVY RAINS. PLEASE REFERENCE THE FLOOD
STATEMENTS FOR FURTHER INFORMATION REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING IS POSSIBLE ALONG THE CROW AND COTTONWOOD RIVERS
DUE TO THE RECENT HEAVY RAINS. EVENTUALLY THE RIVER FLOODING MAY
SPREAD TO THE MINNESOTA AND MISSISSIPPI RIVERS. PLEASE REFERENCE
THE FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING RIVER
FLOODING. A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
ACROSS SOUTHWESTERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

MNZ041-047-048-054>057-064-065-067-073>078-082>085-091>093-WIZ026-
028-291345-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-PEPIN-EAU CLAIRE-
842 AM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN FEW THUNDERSTORMS ARE POSSIBLE TODAY... MAINLY NORTH OF A LINE
FROM REDWOOD FALLS TO EAU CLAIRE. SMALL HAIL WILL BE POSSIBLE WITH
THE STRONGER STORMS. RIVER FLOODING IS POSSIBLE ALONG THE CROW AND
COTTONWOOD RIVERS DUE TO THE RECENT HEAVY RAINS. PLEASE REFERENCE
THE FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING IS POSSIBLE ALONG THE CROW AND COTTONWOOD RIVERS
DUE TO THE RECENT HEAVY RAINS. EVENTUALLY THE RIVER FLOODING MAY
SPREAD TO THE MINNESOTA AND MISSISSIPPI RIVERS. PLEASE REFERENCE
THE FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING RIVER
FLOODING. A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
ACROSS SOUTHWESTERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 28, 12:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT MON MAY 28 2012

MNZ049-050-282000-
BENTON-STEARNS-
154 PM CDT MON MAY 28 2012

...THUNDERSTORMS MOVING OVER BENTON AND STEARNS COUNTIES THROUGH 300
PM CDT...

AT 151 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF ST
STEPHEN TO HAWICK. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ROSCOE.
  ST STEPHEN.
  RICE.
  ST JOSEPH.
  COLD SPRING.
  LITTLE ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4556 9405 4555 9414 4550 9414 4547 9410
      4532 9465 4533 9477 4541 9476 4558 9478
      4578 9434 4578 9429 4579 9431 4583 9423
      4582 9390
TIME...MOT...LOC 1855Z 244DEG 26KT 4568 9429 4530 9479
Special weather statement, May 28, 1:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT MON MAY 28 2012

MNZ043-044-050-282030-
BENTON-MILLE LACS-MORRISON-
226 PM CDT MON MAY 28 2012

...THUNDERSTORMS MOVING OVER BENTON...MILLE LACS AND MORRISON
COUNTIES THROUGH 330 PM CDT...

AT 223 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF LITTLE ROCK. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAYHEW.
  LITTLE ROCK.
  GILMAN.
  MORRILL.
  RUM RIVER.
  ONAMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4598 9347 4597 9352 4584 9352 4564 9417
      4581 9428 4612 9357
TIME...MOT...LOC 1926Z 242DEG 21KT 4577 9410

The radar

The Minneapolis radar (KMPX), 101 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Stearns

When
May 28, 1:35 PM CST
Where
Stearns County, 2.32 mi NE of St Joseph
Measured
2.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
45.596, -94.299

Hail, Stearns

When
May 28, 1:40 PM CST to 1:42 PM CST
Where
Stearns County, 0.48 mi E of St Joseph
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
45.570, -94.320

Hail, Stearns

When
May 28, 1:40 PM CST to 1:42 PM CST
Where
Stearns County, 0.48 mi W of Sartell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.620, -94.210

Hail, Stearns

When
May 28, 1:45 PM CST to 1:50 PM CST
Where
Stearns County, 0.48 mi W of Sartell to 0.69 mi SW of Sartell
Measured
2 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
45.620, -94.210

Several reports of large hail occurred around Sartell, Minnesota. The largest hailstone was hen egg size. In addition, some cars had hail damage.

Hail, Stearns

When
May 28, 1:49 PM CST
Where
Stearns County, 1.46 mi SSW of Pleasant Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.480, -94.290

Hail, Morrison

When
May 28, 1:56 PM CST to 2:01 PM CST
Where
Morrison County, 7.25 mi SSE of Hillman
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
45.897, -93.848

Hail, Mille Lacs

When
May 28, 2:05 PM CST
Where
Mille Lacs County, 4.84 mi N of Page
Measured
2 in hail
Property damage
$250
Reported by
Trained Spotter
Coordinates
45.970, -93.650

The large hail stone damaged the storm spotter truck windsheld.

Hail, Benton

When
May 28, 2:12 PM CST
Where
Benton County, 1.19 mi NE of Gilman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.740, -93.950

Hail, Kanabec

When
May 28, 2:38 PM CST to 2:43 PM CST
Where
Kanabec County, 6.38 mi WSW of Warman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.050, -93.410

The observer reported lots of penny, up to quarter size hail for approximately five minutes.

Hail, Mille Lacs

When
May 28, 2:50 PM CST
Where
Mille Lacs County, 2.29 mi NNW of Milaca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.760, -93.650

Hail, Sherburne

When
May 28, 3:02 PM CST
Where
Sherburne County, 0.84 mi SW of Zimmerman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.440, -93.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374123, 373395, 373396, 373398, 373397, 373399, 373400, 373401, 373402, 373403, 373404.